Georgia, 2006Damaging Winds and Lightning Strikes in Georgia, August 20, 2006
August 20, 2006 · NWS FFC · 9 events in 6 counties and zones
6 thunderstorm wind, 3 lightning, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $96,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 20, 4:10 AM EST, 10 hours 13 minutes earlier.
Area forecast discussion, Aug 20, 4:10 AM EST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 AM EDT SUN AUG 20 2006
.SHORT TERM...(TODAY THROUGH TUESDAY)
SURFACE FRONT LOCATED ACROSS OHIO VALLEY BACK INTO NORTHEAST TEXAS
SLOWLY PUSHES SOUTHWARD TODAY. MODELS APPEAR TOO AGGRESSIVE WITH
TIMING OF ACTUAL FRONT...BUT WITH GOOD MOISTURE AVAILABLE AHEAD OF
FRONT THERE WILL BE INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS. THE UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE
PLAINS WITH A WEAK DISTURBANCE MOVING ACROSS THE FORECAST AREA
THIS AFTERNOON. GFS INDICATING CAPES NEAR 2000 AND WEAK
INSTABILITY ASSOCIATED WITH DAYTIME HEATING. THIS SUPPORTS CHANCE
POPS THIS AFTERNOON AND EVENING. MODELS SIMILAR IN MEANDERING
FRONT ACROSS FORECAST AREA ON MONDAY AND TUESDAY WITH MODERATE
INSTABILITY ACROSS THE AREA EACH DAY AS WEAK IMPULSES MOVE THROUGH
THE UPPER FLOW. GUIDANCE TEMPERATURES IN GOOD AGREEMENT AND STAYED
CLOSE THROUGH SHORT TERM...HIGHS TODAY AND MONDAY WILL BE IN THE
UPPER 80 TO MID 90S WITH TEMPERATURES COOLING DOWN TUESDAY TO MID
80S TO LOWER 90S. OVERNIGHT LOWS WILL BE MAINLY IN THE LOWER TO
MID 70S.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
THE UPPER LEVEL RIDGE TO OUR WEST BREAKS DOWN AND THE SURFACE FRONT
STALLS OVER SOUTH GEORGIA ON WEDNESDAY...LINGERING THROUGH THE END
OF THE EXTENDED PERIODS. FRONT WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL REMAIN IN THE UPPER
80S AS DEEP MOISTURE NOTED ACROSS THE AREA.
&&
.AVIATION...
SMALL AREA OF STRATUS/STRATO CU HAS DEVELOPED OVER THE PAST FEW
HOURS ACROSS SOUTHEAST GA AS TROPICAL MOISTURE MOVES ONSHORE. THIS
IS DEPICTED BY THE 925MB RELATIVE HUMIDITY ON THE GFS PRETTY WELL
AND HAS IT MOVING NORTHWEST THROUGH SUNRISE THEN DISSIPATES RAPIDLY.
THEREFORE DO NOT EXPECT THIS TO REACH MCN. LIGHT FOG WITH VSBYS
BETWEEN 1 AND 5 MILES WILL ALSO DISSIPATE SOMEWHAT THIS MORNING. DO
EXPECT SOME HAZE TO LINGER AROUND WITH VSBYS AROUND 5 TO 6SM.
ANOTHER S/W WILL MOVE OUT OF THE OHIO VALLEY AND INTO NORTH GA THIS
AFTERNOON. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE
TAF SITES...HOWEVER AT THIS TIME WILL GO WITH VCTS ALL LOCATIONS AFT
18Z AND CONTINUE THROUGH 06Z. EXPECT FOG/HAZE TO BRING VSBYS DOWN
BELOW 5 SM MOST AREAS AFT 06Z TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 91 74 89 72 / 30 30 50 40
ATHENS 93 72 91 71 / 30 30 50 30
GAINESVILLE 90 73 91 71 / 40 30 50 50
ROME 94 72 93 74 / 40 30 50 50
COLUMBUS 94 76 92 74 / 30 30 50 30
MACON 93 74 93 73 / 30 30 40 30
PEACHTREE CITY 91 69 90 71 / 30 30 50 40
CARTERSVILLE 90 71 91 71 / 30 30 50 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
12
Hazardous weather outlook, Aug 20, 4:22 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 AM EDT SUN AUG 20 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
522 AM EDT SUN AUG 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH TONIGHT.
.SYNOPSIS...
ANOTHER UPPER LEVEL DISTURBANCE OVER THE OHIO VALLEY WILL MOVE
INTO GEORGIA THIS AFTERNOON. A WEAK COLD FRONT WILL SLOWLY DRIFT
OUT OF THE OHIO VALLEY AND INTO TENNESSEE THIS AFTERNOON.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...
AND LOCALLY HEAVY RAIN.
.DISCUSSION...
ANOTHER SHORT WAVE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE
INTO NORTH GEORGIA THIS AFTERNOON. AT THE SAME TIME...TROPICAL
MOISTURE WILL BE INCREASING ACROSS CENTRAL GEORGIA AS WINDS BECOME SOUTHEAST.
CAPES ARE EXPECTED TO RISE TO 1500 TO 2000 ALONG WITH LIFTED INDEX
VALUES OF -2 TO -4. HOWEVER...TEMPERATURES ALOFT REMAIN VERY WARM
AND THIS WILL LIMIT THE STRENGTH OF ANY THUNDERSTORMS THAT
DEVELOP. SCATTERED THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE
ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON...MAINLY BETWEEN
THE HOURS OF 2 PM AND 10 PM. MOVEMENT OF THE THUNDERSTORMS WILL BE
SLOW AND THEREFORE LOCALIZED HEAVY RAIN IS POSSIBLE ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 20, 2:05 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT SUN AUG 20 2006
GAZ024-201930-
305 PM EDT SUN AUG 20 2006
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BANKS COUNTY UNTIL
330 PM EDT...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOMER...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BANKS COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HOMER AND HOLLINGSWORTH. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 20, 2:08 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT SUN AUG 20 2006
GAZ003-004-202000-
308 PM EDT SUN AUG 20 2006
...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN WHITFIELD AND
CATOOSA COUNTIES UNTIL 400 PM EDT...
AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTH OF COHUTTA TO FORT
OGLETHORPE...MOVING SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WHITFIELD AND CATOOSA COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE FORT OGLETHORPE...GRAYSVILLE...
BOYNTON...INDIAN SPRINGS...COHUTTA...RINGGOLD...KEITH...TUNNEL
HILL...VARNELL AND DAWNVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS.
Thunderstorm Wind, Whitfield
- When
- August 20, 2:23 PM EST to 2:49 PM EST
- Where
- Whitfield County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.817, -84.967
The Department of Public Safety reported that upwards to 10 trees were down scattered about the county, all the result of thunderstorm wind gusts. In addition, a traffic signal, two road signs, and a power pole were also down in the Dalton area.
Lightning, Floyd
- When
- August 20, 2:57 PM EST to 2:59 PM EST
- Where
- Floyd County, 3 mi N of Rome
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Floyd County Emergency Management Director reported that lightning set a corn field on fire.
Thunderstorm Wind, Floyd
- When
- August 20, 2:59 PM EST to 3:59 PM EST
- Where
- Floyd County, Armuchee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -85.167
The Floyd County Emergency Management Director reported that strong winds from repeated thunderstorms across the northern part of Floyd county over a one hour period caused damage to trees, a storage building, and one home. At least five trees were down in the northern part of the county, north of Rome. A storage building was heavily damaged as it was blown into a house in Rome and another home sustained significant damage when a large oak tree fell through the roof of the structure. Two nearby vehicles were also damaged. In addition, at least two power lines were also down in the area.
Thunderstorm Wind, Clarke
- When
- August 20, 3:30 PM EST to 4:00 PM EST
- Where
- Clarke County, Athens
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.950, -83.383
The Athens Daily Herald reported that thunderstorm wind gusts knocked down several trees and power lines across the city. Power was disrupted to about 6,000 residents. Traffic signals were out of service at 10 intersections within the city.
Lightning, Fayette
- When
- August 20, 3:40 PM EST
- Where
- Fayette County, Peachtree City
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.414, -84.494 (the zone’s center; the record gives no point)
The Peachtree City Police Department reported that lightning struck a home in the Planterra Ridge subdivision setting it on fire and causing damage to the structure.
Thunderstorm Wind, Wilkes
- When
- August 20, 4:48 PM EST
- Where
- Wilkes County, Tignall
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.867, -82.733
The Wilkes County Emergency Management Director reported that thunderstorm downburst winds blew some vinyl siding off a home and turned a camper on its side. Pea-sized hail was also observed in the area.
Lightning, Floyd
- When
- August 20, 5:25 PM EST
- Where
- Floyd County, Coosa
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Floyd County Emergency Management Director reported that lightning struck a tree on Coosa Valley Road, causing it to split and fall on the road.
Thunderstorm Wind, Muscogee
- When
- August 20, 5:41 PM EST to 5:49 PM EST
- Where
- Muscogee County, 8 mi NNW of Columbus
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.583, -85.017
The Muscogee County 911 Center reported that four to five trees were blown down across the northwest part of the county, including the northern areas of Columbus.
Thunderstorm Wind, Fayette
- When
- August 20, 6:45 PM EST
- Where
- Fayette County, 2 mi S of Peachtree City
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $250
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.383, -84.450
The public reported that a pine tree was down on Crosstown Road on the south side of Peachtree City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Hail in North Dakota, August 20, 20061.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531550, 5531551, 5531552, 5531557, 5531554, 5531555, 5531553, 5531556, 5531549.